EMPOWERING PHYSICIANS WITH EVIDENCE-BASED CONTENT
 

Home > Browse Topics

When Cardiovascular Medications Become Toxins: Managing ß-Blocker, CCB, And Digoxin Overdoses

September 2005

Abstract

Cardivascular medications are widely used in the United States to treat hypertension, angina, dysrhythmias, and congestive heart failure. Their role in saving lives and improving "quality of life" is enormous. Yet cardiovascular medications also ranked fourth among the most common pharmaceutical agents involved in poisoning fatalities in the US in 2004, according to the American Association of Poison Control Centers. Calcium channel blockers (CCBs), -blockers, and digoxin accounted for 95% of the agents involved in these fatalities. These medications in particular pose an ongoing challenge to the emergency physician, when patients present with symptoms of severe toxicity.

We know that digoxin, -blockers, and CCBs cause hypotension and bradydysrhythmias. Based on the most recent literature, we find that regular-release formulations do so within the first 6 hours of ingestion, while extendedrelease formulations result in delayed toxicity and require 24-hour observation. In addition to supportive care and decontamination, there are specific antidotal treatments for these medications: digoxin-specific Fab antibody fragments for digoxin toxicity, glucagon for -blocker toxicity, and calcium (Ca++) salts for CCBs. High-dose insulin with glucose should also be considered for -blocker and CCB toxicity. Other treatments that are useful in this setting include catecholamines, phosphodiesterase inhibitors, andmechanical support of circulation.


Table Of Contents:

 

About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 09/22/2017
© EB Medicine